Alert archive / Hawaii / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Honolulu, HI

September 5, 2020

NWS Honolulu, HI issued this red flag warning at Sep 5, 2020, 3:46 AM HST. It took effect at Sep 5, 2020, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 3:46 AM HST (13:46 UTC)
In effect from
Sep 5, 2020, 10:00 AM HST
Expired
Sep 6, 2020, 3:42 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

888 
WWHW80 PHFO 051346
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
346 AM HST Sat Sep 5 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW 
HUMIDITY...
 
.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state. 
These dry conditions combined with breezy trades and relative 
humidities dipping below 45 percent through the afternoon hours 
will support critical fire conditions through Sunday. 

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-060400-
/O.NEW.PHFO.FW.W.0002.200905T2000Z-200907T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
346 AM HST Sat Sep 5 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MAINLY LEEWARD 
AREAS...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 6 PM HST
Sunday. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph. 

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not 
predict new fire starts.

&&

$$

Gibbs
3 follow-up statements
313 
WWHW80 PHFO 060132
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Sat Sep 5 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW
HUMIDITY...

.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with breezy trades and relative
humidities dipping below 45 percent through the afternoon hours
will support critical fire conditions through Sunday.

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-061545-
/O.CON.PHFO.FW.W.0002.000000T0000Z-200907T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
332 PM HST Sat Sep 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$
719 
WWHW80 PHFO 061452
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
452 AM HST Sun Sep 6 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW
HUMIDITY...

.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with breezy trades and relative
humidities dipping below 45 percent through the afternoon hours
will support critical fire conditions this afternoon.

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-070400-
/O.CON.PHFO.FW.W.0002.000000T0000Z-200907T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
452 AM HST Sun Sep 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds of 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

M Ballard
938 
WWHW80 PHFO 070142
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Sun Sep 6 2020


HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-070245-
/O.CAN.PHFO.FW.W.0002.000000T0000Z-200907T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
342 PM HST Sun Sep 6 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

Humidity as increased and trade winds are easing slightly,
allowing the Red Flag Warning to be cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Sep 5, 3:42 AM HST, 4 minutes earlier.

Area forecast discussion, Sep 5, 3:42 AM HST, 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
342 AM HST Sat Sep 5 2020

.SYNOPSIS...
Breezy trade winds will continue through the weekend, ease
slightly early next week, then potentially return to breezy
levels Wednesday through Friday. Although mostly dry and stable
conditions will prevail, pockets of moisture moving through
combined with the trades will be enough to trigger scattered
overnight and early morning windward showers each day.

&&

.DISCUSSION...
Latest surface analysis and satellite imagery showed the
subtropical ridge anchored north of the islands and patchy low-
level clouds moving through from east to west. Satellite-derived
precipitable water (PW) imagery showed a pool of moisture skirting
the area to the south with values ranging from 1.5 inches over
the islands to around 2 inches farther southwest near a trough.
Despite this added moisture, showers have been sparse overnight
due to the stable environment in place associated with a strong
upper ridge.

Guidance has initialized well with the current pattern and
depicts the aforementioned area of moisture and trough to the
south-southwest continuing westward and away from the area today.
Although another band of higher PWs is forecast to fill in Sunday
into the upcoming week, very little rainfall is anticipated due to
the stable conditions. Any showers that do develop will likely
occur through the overnight and early morning periods over
windward areas. For leeward areas, dry air mixing down during the
peak heating hours will support dewpoints bottoming out several
degrees below predicted each afternoon, which will drive relative
humidities into the upper 30s to lower 40s in these areas. These
dry conditions combined with the breezy trades will likely
translate to Red Flag conditions. See the fire weather section
below for more details on the dry conditions.

&&

.AVIATION...
Moderate trades are strengthening and will become breezy during
the morning leading to an increase in windward showers. Prevailing
VFR is expected with the exception of Windward Big Island which
has been in and out of MVFR over the last several hours and still
warrants monitoring for potential AIRMET Sierra. As the trades
strengthen, AIRMET Tango may eventually be needed for lee
turbulence.

No AIRMETs are currently in effect.

&&

.MARINE...
Consolidating high pressure far NE of the islands will support
moderate to locally strong trade winds over the area into next
week. A Small Craft Advisory (SCA) for areas around Maui and the
Big Island, where the wind is most accelerated by terrain, is
posted through Sunday, and may need to be extended.

Surf will remain below advisory levels along all shores for the
foreseeable future, but surf will not be flat as several different
swells are expected. The Oahu Surf Discussion (SRDHFO) was recently
updated, and contains details on the sources of the expected
swells. A moderate long-period SSW swell will provide head-high
surf to S facing shores for much of the holiday weekend, then
gradually diminish, but another small SSW swell is possible around
the middle of next week. A small, short-period NE swell will
gradually taper off the next day or two, while a small mid-period
NNW swell is expected Tuesday and Wednesday. The trade winds will
deliver mostly small short-period wind waves to E facing shores.

&&

.FIRE WEATHER...
Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with breezy trade winds returning
this weekend will support critical fire weather conditions. As a
result, a Red Flag Warning is now in place through Sunday for
these areas.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 6 PM HST Sunday for
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North
Shore-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai-Maui
Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South
Big Island-Kohala.

Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Gibbs
AVIATION...JVC
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:28 PM HSTSmall Craft AdvisoryHFO48 hr

Nearby

Red Flag Warnings in Hawaii, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.